Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 101, NWS Dodge City, KS

May 18, 1998Finney County, Gray County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 1998, 11:32 PM CDT for Finney County, Gray County, Hodgeman County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1998, 11:32 PM CDT (04:32 UTC)
Expired
May 19, 1998, 12:35 AM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Finney County, KS, Gray County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 40 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 12:11 AM CDTHail 0.75Kalvesta, KS
May 19, 12:11 AM CDTHail 0.75Jetmore, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.5 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2593 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS1 KDDC 190433
SVRDDC
KSC055-069-083-190535-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1132 PM CDT MON MAY 18 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FINNEY COUNTY IN SOUTHWESTERN KANSAS
  NORTHERN GRAY COUNTY IN SOUTHWESTERN KANSAS
  HODGEMAN COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 1235 AM CDT

* AT 1129 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS EXTENDING FROM 6 MILES NORTH OF
  PIERCEVILLE EAST THROUGH KALVESTA TO JETMORE. THIS LINE OF STORMS
  WAS NEARLY STATIONARY.

* SOME LOCATIONS AFFECTED
  KALVESTA                     THROUGH 1235 PM CDT
  JETMORE                      THROUGH 1235 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

PARKIN/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:15 PM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, May 18, 3:15 PM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT MON MAY 18 1998

...FORECAST CHALLENGE IS POPS TNGT AND FRONTAL POSITION TMRW...

MODELS SHOW 2 WAVES COMING OUT OF SWRN STATES TWD THE HIGH PLAINS.
ONE CROSSING ARIZONA ATTM IS MORE SUB TROPICAL IN NATURE AND THE
OTHER OFF OF SOUTHERN CALIFORNIA IS TIED TO A STRONGER BAROCLINIC
ZONE. CURRENT THINKG IS THE STRONGER WAVE WILL MOVE WEST OF REGION
ALONG BAROCLINIC ZONE STRETCHING SOUTHWEST TO NORTHEAST. THE OTHER
WILL GRAZE INTO SWRN KS BY AM. PCPN OVER SWRN KS SHLD BE ON THE
LIGHT SIDE. OTHER FACTOR THIS EVE IS DRY LINE MOVG SLOWLY BACK WEST
AND SOME CNVCTN FIRING OFF SERN CO AND NORTHERN NEW MEXICO
MOUNTAINS. 88D SHOWG VERY WEAK STORMS ATTM AND SHLD NOT LAST MUCH
AFTER DARK. SOME OF THESE MAY GET INTO THE WRN ZONES THIS EVE BEFORE
DYING. OTHER AREA OF CONCERN IS DRY LINE AREA SOUTH AND EAST OF DDC
WERE AFTN TEMPS ARE REACHING CONVECTIVE TEMP. ALL IN ALL WILL NEED
TO CARRY AT LEAST 20 POPS ALL AREAS FOR SOME TSTMS THIS EVE AND THEN
FOR THE WEAK WAVE LATE TNGT.

COLD FRONT ACROSS EXTREME SOUTH NEBRASKA ATTM WILL SAG SOUTH TO NEAR
HAYS BY MORNING...THAT AREA MAY ALSO HAVE A FOCUS FOR TSTMS TNGT.
TMRW COLD FRONT GOES STATIONARY ACROSS NORTH TIER CWA AND VERY WARM
H85 TEMPS IN THE UPPER 20S TO NEAR 30C SUPPORT TEMPS FROM 95 TO 100.
WILL GO A LITTLE COOLER NORTH IN VCNTY OF FRONT. MOST OF PVA GOES
EAST OF AREA AND WILL GO DRY FOR TUES.

STRONGER WAVE MOVES ACROSS TUES NIGHT AND MAY HAVE A CHANCE FOR MCS
ESPECIALLY FAR NORTH WHERE SFC BAROCLINICITY EXISTS. WILL CARRY 30
POPS NORTH AND 20 ELSEWHWERE.

ON WEDNESDAY STATIONARY FRONT CONT ACROSS NORTH AREA AND WILL GO
VERY WARM AGAIN IN THE WARM SECTOR FROM 90 TO 95. THIS IS WARMER
THAN FWC GUID AND CLOSER TO FAN. HAVE USES FCST H85 TEMPS FOR BASIS.

EXTENDED DISC...
MODELS HOLD ONTO STRONG SRN US RIDGE FOR ABOUT 72 HRS...THEN
THEY REALLY CHOP IT BACK AS WRN US HGHT FALLS SPREAD ACROSS THE
CENTRAL US. UKMET AND MRF ARE IN FAIR AGREEMENT ON THIS
DEVELOPMENT...THOUGH THE UKMET TENDS TO PUSH A BACK-BOOR HIGH MUCH
FURTHER SOUTH W/TIME. LOOKING AT TRENDS FROM THE LAST 5 DAYS...HGHTS
ARE REALLY BUILDING OVER WRN CA THROUGH NRN AK AND INTO SIBERIA.
THIS TENDS TO ENERGIZE THE SRN STREAM AND I LIKE THE DEAMPLIFICATION
OF THE SRN US RIDGE STARTING THU. THINK WE/LL STILL BE CAPPED WED
NGHT...AND W/BACKING FLOW DON/T THINK HIGHER TERRAIN CONVECTION WL
GET US. THUS WL KEEP THUNDER OUT OF WED NGHT. WL GRADUALLY COOL
THINGS OFF THROUGH SAT. WITH COOLING TEMPS ALOFT AND SOME RETURN
FLOW...CANT RULE OUT CONVECTION ANY OF THE THREE DAYS (SOUND
FAMILIAR).

.DDC...NONE

DDC 061/096 061/093 062 202
GCK 059/096 058/093 060 202
EHA 056/099 058/095 058 201
LBL 058/097 058/094 057 201
HYS 059/089 059/089 060 213
P28 066/093 065/093 066 202

KRUSE/MCAVOY

In the hours before

Special weather statement, May 18, 9:51 PM CDT, 1 hour 41 minutes before
KSZ043-062-075-085-190350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT MON MAY 18 1998

...SEVERE THUNDERSTORM WATCH NUMBER 367 HAS BEEN CANCELLED FOR
PORTIONS OF SOUTHWEST KANSAS...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR SCOTT...KEARNY...GRANT AND STEVENS COUNTIES.

AT 945 PM RADAR INDICATED THAT THE AREA OF THUNDERSTORMS HAD MOVED
OUT OF THESE COUNTIES.

THE REMAINDER OF THE WATCH AREA CONTINUES IN EFFECT UNTIL 11 PM CDT.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:12 PM CDTSevere Thunderstorm WarningDDCLane48 min
May 18, 7:31 PM CDTSevere Thunderstorm WarningDDCFinney44 min
May 18, 7:38 PM CDTSevere Thunderstorm WarningDDCGray32 min
May 18, 7:59 PM CDTSevere Thunderstorm WarningDDCKearny46 min
May 18, 8:03 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness47 min
May 18, 8:41 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush49 min
May 18, 8:41 PM CDTSevere Thunderstorm WarningDDCEdwards49 min
May 18, 8:50 PM CDTSevere Thunderstorm WarningDDCHodgeman35 min
May 18, 9:18 PM CDTSevere Thunderstorm WarningDDCGrant32 min
May 18, 9:28 PM CDTSevere Thunderstorm WarningDDCHaskell47 min
May 18, 9:54 PM CDTSevere Thunderstorm WarningDDCFord, Gray46 min
May 18, 10:03 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
May 18, 10:11 PM CDTSevere Thunderstorm WarningDDCHaskell34 min
May 18, 10:41 PM CDTSevere Thunderstorm WarningDDCGray49 min
May 18, 10:51 PM CDTSevere Thunderstorm WarningDDCEdwards49 min
May 18, 11:16 PM CDTSevere Thunderstorm WarningDDCPawnee34 min
May 19, 1:27 AM CDTSevere Thunderstorm WarningDDCNess48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.